Georgia, 2010

Hail and Damaging Wind in Georgia, September 11 to 12, 2010

September 11 to 12, 2010 · NWS CHS · 2 events in 1 county or zone

A warm and unstable atmosphere ahead of an approaching cold front, supported the development of scattered to numerous showers and thunderstorms across southern South Carolina and southeast Georgia. Clusters of strong to severe thunderstorms developed in regions where multiple boundary collisions occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A warm and unstable atmosphere ahead of an approaching cold front, supported the development of scattered to numerous showers and thunderstorms across southern South Carolina and southeast Georgia. Clusters of strong to severe thunderstorms developed in regions where multiple boundary collisions occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 11, 3:06 PM EST, 59 minutes earlier.

Area forecast discussion, Sep 11, 3:06 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
406 PM EDT SAT SEP 11 2010

.SYNOPSIS...
A QUASI-STATIONARY FRONT WILL REMAIN OVER THE CAROLINAS THROUGH
TONIGHT. A COLD FRONT WILL MOVE THROUGH SUNDAY NIGHT...FOLLOWED BY
DRY HIGH PRES THROUGH THE UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
STRONG SFC HEATING ALONG WITH MOIST ONSHORE FLOW HAS ALLOWED
SHOWERS/THUNDERSTORMS TO DEVELOP THIS AFTERNOON WITHIN A MODERATELY
UNSTABLE ENVIRONMENT. A FEW STRONGER THUNDERSTORMS WERE LOCATED
ALONG A BOUNDARY JUST TO THE NORTH OF THE GEORGIA AND SOUTH CAROLINA
STATE LINE. EXPECT SHOWERS/THUNDERSTORMS TO CONTINUE THIS EVENING AS
UNSTABLE CONDITIONS PERSIST...THUNDERSTORM OUTFLOW BOUNDARIES
COLLIDE AND SYNOPTIC FORCING MECHANISMS INCREASE THROUGH THE
OVERNIGHT PERIOD. GIVEN THE INCREASED FORCING EXPECTED THROUGH
TONIGHT ALONG WITH EXPECTED CAPE VALUES BETWEEN 1000-2000 J/KG AND
PWATS OF 1.5-2.0 INCHES...A FEW THUNDERSTORMS MAY BE SEVERE
WITH STRONG WIND GUSTS AND HEAVY RAIN...ESPECIALLY ALONG THE
BOUNDARY MENTIONED ABOVE.

THE CHANCES OF STRONGER THUNDERSTORMS WILL DIMINISH A FEW HOURS
BEYOND SUNSET AS DIURNAL HEATING IS LOST. SUB SEVERE THUNDERSTORMS
HOWEVER MAY PERSIST THROUGH TONIGHT AS FORCING INCREASES FROM AN H5
SHORTWAVE AND H25 JET PASSING JUST TO THE NORTH. AS THESE FEATURES
PASS TO THE NORTH...THE SFC LOW CURRENTLY OVER THE FORECAST AREA
WILL RESPOND TO THE MID AND UPPER LVL FEATURES BY MAKING A SLIGHT
SHIFT TO THE NORTHEAST. THIS WILL LIKELY SHIFT THE MAIN PRECIP
ACTIVITY TO OUR NORTHERN MOST ZONES IN SOUTH CAROLINA THROUGH
TONIGHT BEFORE A COLD FRONT APPROACHES THE REGION TOMORROW. DESPITE
COOLING RAINS THIS EVENING AND OVERNIGHT...INCREASING CLOUD COVER
WILL LIKELY LIMIT OVERNIGHT LOWS TO THE LOWER 70S AWAY FROM THE
SOUTH CAROLINA AND GEORGIA COASTLINE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
SUN AND SUN NIGHT...A COLD FRONT WILL MOVE INTO WESTERN PORTIONS OF
THE CHS CWFA SUN MORNING AND CONTINUING PUSHING E THROUGH THE AREA
DURING THE DAY. THE FRONT IS BEING USHERED ALONG BY AN UPPER LEVEL
LONGWAVE TROUGH AXIS ORIGINATING FROM THE GREAT LAKES AND EXTENDING
INTO THE SOUTHEAST. DEEP MOISTURE WILL REMAIN IN PLACE AHEAD OF AND
ALONG THE FRONT /MODELS INDICATE PWATS NEAR 2 INCHES/ WITH DECENT
INSTABILITY INDEX VALUES. IN ADDITION...THE PROGRESSIVE FLOW ALOFT
WILL ALLOW FOR DEEP UNIDIRECTIONAL WIND FIELDS /INCLUDING BULK SHEAR
IN THE 30-35 KT RANGE/. THE BEST DYNAMICS ARE TO THE N...CLOSER TO
THE PIVOTING TROUGH AXIS...THUS THE HEAVIEST RAINFALL AND BEST
COVERAGE WILL BE OVER NRN PORTIONS OF THE AREA THEN BECOMING MORE
SPARSE GOING S. WITH THE AFOREMENTIONED STORM STRENGTH INDICES
POINTING TO AN INCREASED RISK FOR STRONG/SEVERE THUNDERSTORMS...
MITIGATING THOSE CHANCES WILL BE THE EXTENSIVE CLOUD COVER EXPECTED
OVER THE AREA WHICH WOULD HOLD BACK INSOLATION. THUS...AM NOT
ENTIRELY SOLD ON THE CHANCES FOR SEVERE THUNDERSTORMS SO WILL NOT
PLAY UP THE IDEA ATTM. HAVE TWEAKED THE POP SCHEME TO SHOW 50/60
POPS N TRENDING DOWN TO 30/40 POPS S FOR THE MORNING...THEN FURTHER
REDUCING POPS FOR ALL AREAS GOING INTO THE AFTN. WITH THERE BEING
THE NUMEROUS CLOUD/RAIN COMPLICATIONS THROUGHOUT THE DAY...HAVE HELD
MAX TEMPS BACK IN THE UPR 80S TO ARND 90 DEGREES. AS THE FRONT
PUSHES OFFSHORE SUNDAY EVENING...RAIN WILL MOVE OFFSHORE WITH IT.
THE TIMING DIFFERENCES IN THE MODELS FORCE INCLUSION OF POPS MAINLY
FOR ERN AND NRN PORTIONS OF THE AREA...AND ONLY FOR THE EVENING
HOURS. WILL LOOK FOR SLOWLY CLEARING SKIES AND DRYING CONDITIONS
DURING THE EARLY MORNING HOURS. AS THE COOLER/DRIER AIR MOVES IN...
THIS IS REFLECTED IN THE NIGHTTIME LOWS. HAVE BROUGHT LOWS DOWN TO
THE MID 60S FOR FAR NRN/ERN PORTIONS WITH LOWS STILL IN THE LOW 70S
NEAR THE ALTAMAHA RIVER AND ALONG THE SHORELINES.

MON THROUGH TUE...WITH THE FRONT WELL OFFSHORE AND HIGH PRESSURE
BUILDING IN ON MON...SKIES WILL STEADILY CLEAR OUT. THE MODIFIED
COOLER AIRMASS LOOKS TO PREVAIL OVER THE MID-UPR LEVEL DOWNSLOPE
FLOW TO KEEP HIGHS IN THE MID 80S N TO NEAR 90 S. HIGH PRESSURE WILL
CONTINUE TO BUILD OVER THE AREA THROUGH TUE...ALLOWING MON NIGHT
TEMPS TO DROP TO THE LOW 60S INLAND AND UPR 60S NEAR THE COAST
FOLLOWED BY HIGHS AROUND 90 ON TUE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
REINFORCING CANADIAN HIGH PRESSURE WILL TAKE HOLD WEDNESDAY THROUGH
SATURDAY...MAINTAINING DRY CONDITIONS AND NEAR NORMAL TEMPERATURES.
OVERNIGHT LOWS WILL BE IN THE LOWER TO MIDDLE 60S WITH HIGHS IN THE
MIDDLE 80S.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
EXPECT MAINLY VFR CONDITIONS TO PREVAIL THROUGH THE 18Z TAF PERIOD
OUTSIDE OF ANY CONVECTION. WITH THUNDERSTORMS ALREADY DEVELOPING
ACROSS GEORGIA AND FAR SOUTHERN SOUTH CAROLINA THIS AFTERNOON...CHANCES OF
THUNDERSTORMS DIRECTLY AFFECTING EITHER TERMINAL IS HIGHER AT KSAV
THAN KCHS. THUS HAVE CBS FOR BOTH SITES...BUT INCLUDED A MVFR
TEMPO GROUP OF TSRA FOR KSAV THROUGH 21Z. AS CONVECTION
TRANSITIONS TOWARD THE COAST THIS EVENING AND OVERNIGHT...CHANCES
OF RAIN APPEAR BETTER AT KCHS. STILL TIMING AND COVERAGE OF ANY
PRECIP REMAINS UNCERTAIN...THUS WILL KEEP ANY MENTION OF CBS OR
RAIN OUT OF TAFS OVERNIGHT. SREF AND MODEL SOUNDINGS SHOW
POTENTIAL FOR MVFR OR LOWER CEILINGS EARLY SUNDAY MORNING. WILL
KEEP CONDITIONS VFR FOR NOW...BUT ANY LINGERING PRECIP WILL EASILY
REDUCE CEILINGS AND VISIBILITIES.

EXTENDED AVIATION OUTLOOK...OCCASIONAL MVFR OR LOWER CONDITIONS
POSSIBLE SUNDAY EVENING INTO SUNDAY NIGHT IN SCATTERED SHOWERS AND
TSTMS AS A COLD FRONT MOVES THROUGH THE REGION. VFR CONDITIONS TO
PREVAIL MON THROUGH THU AS HIGH PRESSURE BUILDS IN.

&&

.MARINE...
CONDITIONS WILL REMAIN BELOW SCA CRITERIA THIS EVENING AND OVERNIGHT.
EAST/SOUTHEAST WINDS BETWEEN 10 TO 15 KNOTS WILL BECOME SOUTHERLY
AND MAY SURGE TO 15 TO 20 KNOTS OVERNIGHT WHILE A SFC LOW MAKES A
GRADUAL SHIFT TO THE NORTHEAST. SCATTERED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE OVERNIGHT AS AMPLE MOISTURE AND SYNOPTIC FORCING
MECHANISMS INCREASE AHEAD OF AN APPROACHING COLD FRONT. SEAS WILL
GRADUALLY BUILD FROM 2 FEET TO 3 FEET OVERNIGHT AS SOUTH WINDS AND
SOUTHEAST SWELL PERSIST. A FEW 4 FEET WAVES ARE POSSIBLE FOR SOUTH
CAROLINA WATERS BEYOND 20 NM FROM THE COASTLINE.

SUN AND SUN NIGHT...S TO SW FLOW WILL PREVAIL SUN WITH SPEEDS IN THE
10-15 KT RANGE...THE HIGHEST OF WHICH WILL BE OVER NRN PORTIONS OF
THE CHS MARINE AREA AHEAD OF A COLD FRONT. AS THE FRONT MOVES
OFFSHORE AND INTO THE WATERS SUN EVENING...SPEEDS WILL DROP OFF AS
WINDS SHIFT TO WNW. THE FRONT SHOULD BE THROUGH THE MARINE AREA BY
LATE SUN NIGHT...WHICH WILL ALLOW OF SURGE OF WINDS FROM THE N TO
START MOVING INTO THE AREA...BRINGING SPEEDS TO ARND 15 KT. SEAS
THROUGHOUT THE FROPA WILL BE CAPPED AT 4 FT.

MON THROUGH THU...A STRONG COOL NORTHERLY FLOW WILL PERSIST THROUGH
THE DAY MONDAY BEHIND THE FRONT. SPEEDS WILL GENERALLY REMAIN AROUND
15 KT ALTHOUGH OCCASIONAL SURGES MAY APPROACH 20 KT AT TIMES. AS
HIGH PRESSURE STARTS TO BUILD IN MON NIGHT INTO TUE...SPEEDS WILL
SETTLE DOWN CLOSER TO 10 KT. THE AREA OF HIGH PRESSURE WILL THEN
REMAIN OVER THE WATERS THROUGH THE MIDDLE OF THE WEEK...KEEPING
SPEEDS NO NIGHER THAN 10-15 KT WHILE WIND DIRECTIONS VARY BETWEEN NE
AND SE DURING THIS TIME. SEAS WILL REMAIN AOB 3 FT.

&&

.TIDES/COASTAL FLOODING...
HIGH ASTRONOMICAL TIDES WILL CONTINUE ON SUNDAY ALTHOUGH THE
SOUTHWESTERLY FLOW MAY NOT BE ABLE TO PUSH TIDES ABOVE ADVISORY
CRITERIA. TIDE PREDICTIONS LOWER A FEW TENTHS BY MONDAY AND WINDS
WILL GENERALLY BE OUT OF THE NORTH. IF WINDS TIP MORE NORTHEASTERLY
WE COULD FLIRT WITH SHALLOW COASTAL FLOODING...BUT WE WILL ONLY
HIGHLIGHT THE POSSIBILITY FOR SUNDAY IN THE HAZARDOUS WEATHER
OUTLOOK AT THIS TIME.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Sep 11, 3:53 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
453 PM EDT SAT SEP 11 2010

GAZ117-119-139-141-SCZ048>052-121030-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
453 PM EDT SAT SEP 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

COASTAL FLOODING...SHALLOW COASTAL FLOODING IS POSSIBLE SUNDAY
AROUND THE TIME OF HIGH TIDE. COASTAL FLOOD ADVISORIES MAY NEEDED
SHOULD TIDAL DEPARTURES REMAIN ELEVATED THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-121030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-
453 PM EDT SAT SEP 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 11, 2:13 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
313 PM EDT SAT SEP 11 2010

GAZ101-118-119-SCZ047-051-112015-
COASTAL CHATHAM-COASTAL JASPER-EFFINGHAM-INLAND CHATHAM-INLAND
JASPER-
313 PM EDT SAT SEP 11 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...CHATHAM
AND JASPER COUNTIES THROUGH 415 PM EDT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR O'LEARY...MOVING SOUTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GARDEN CITY...MEINHARD...MONTEITH...PORT WENTWORTH AND SAVANNAH
AIRPORT...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
NICKEL SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3232 8119 3223 8100 3202 8110 3220 8136
TIME...MOT...LOC 1913Z 356DEG 8KT 3225 8113
Special weather statement, Sep 11, 2:14 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
314 PM EDT SAT SEP 11 2010

SCZ040-042-043-112000-
ALLENDALE-HAMPTON-INLAND COLLETON-
314 PM EDT SAT SEP 11 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE...HAMPTON
AND COLLETON COUNTIES THROUGH 400 PM EDT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM JENNYS TO
SHIRLEY...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENDALE...ALMEDA INTERSECTION...ASHTON...BARTON...BRUNSON...
CROCKETVILLE...ESTILL...FAIRFAX...FURMAN...GARNETT...GIFFORD...
HAMPTON...ISLANDTON...LAKE WARREN STATE PARK...LENA...LURAY...
MILEY...SCOTIA...SHIRLEY...SYCAMORE...ULMER AND VARNVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3312 8122 3312 8119 3303 8107 3307 8098
      3301 8085 3267 8112 3255 8128 3260 8139
      3263 8142 3265 8140 3270 8142 3274 8141
      3278 8143 3283 8142 3285 8144
TIME...MOT...LOC 1914Z 296DEG 17KT 3303 8109 3270 8135
Special weather statement, Sep 11, 2:23 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
323 PM EDT SAT SEP 11 2010

GAZ101-116>119-112015-
COASTAL BRYAN-COASTAL CHATHAM-EFFINGHAM-INLAND BRYAN-INLAND CHATHAM-
323 PM EDT SAT SEP 11 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...BRYAN AND
CHATHAM COUNTIES THROUGH 415 PM EDT...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GEORGETOWN...MOVING NORTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLOOMINGDALE...BURROUGHS...FORT MCALLISTER...I-16/I-95 INTERCHANGE...
MELDRIM...POOLER...RICHMOND HILL...VERNONBURG...WHITE BLUFF AND
WINDSOR FOREST...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3205 8151 3220 8136 3202 8109 3195 8112
      3191 8114 3191 8115 3183 8118
TIME...MOT...LOC 1923Z 183DEG 9KT 3199 8124
Special weather statement, Sep 11, 3:01 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
401 PM EDT SAT SEP 11 2010

SCZ043>045-112100-
DORCHESTER-INLAND BERKELEY-INLAND COLLETON-
401 PM EDT SAT SEP 11 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY...DORCHESTER
AND COLLETON COUNTIES THROUGH 500 PM EDT...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF DUNCAN CHAPEL TO SPRINGTOWN...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BONNEAU BEACH...CANADYS...COLLETON...CROSS...DORCHESTER...EASTERN
LAKE MARION...EADYTOWN...GIVHANS...GIVHANS FERRY STATE
PARK...HARLEYVILLE...JEDBURG...KNIGHTSVILLE...LAKE
MOULTRIE...PADGETTS...REEVESVILLE...RIDGEVILLE...SAINT
GEORGE...SLANDS BRIDGE...AND SMOAKS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF
OUTDOORS...REMAIN AS LOW TO THE GROUND AS POSSIBLE AND AWAY FROM
TALL OBJECTS...OPEN SPACES...AND BODIES OF WATER. IF INDOORS...STAY
AWAY FROM WINDOWS...DOORS...PLUMBING AND ELECTRICAL DEVICES.

THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. SWIMMERS
SHOULD GET OUT OF THE WATER AND INTO A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3351 7998 3346 7990 3297 8024 3304 8091
      3316 8083 3334 8050 3327 8043 3327 8036
      3328 8033 3327 8030 3329 8026 3338 8024
      3340 8022 3345 8022 3346 8015 3349 8015
      3351 8012
TIME...MOT...LOC 2000Z 282DEG 27KT 3343 8045 3309 8066
Local storm report, Sep 11, 3:06 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
406 PM EDT SAT SEP 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     1 WNW HARDEEVILLE       32.29N 81.10W
09/11/2010                   JASPER             SC   LAW ENFORCEMENT

            TREE DOWN ON CHURCH ROAD. TIME ESTIMATED BY RADAR.

&&

RPA
Special weather statement, Sep 11, 3:37 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
437 PM EDT SAT SEP 11 2010

GAZ140-141-112115-
COASTAL MCINTOSH-INLAND MCINTOSH-
437 PM EDT SAT SEP 11 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY
THROUGH 515 PM EDT...

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR RACCOON BLUFF...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CARNIGAN...CRESCENT...DARIEN...MERIDIAN...PINE HARBOR...RIDGEVILLE...
SAPELO ISLAND...SHELLMAN BLUFF AND VALONA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3134 8134 3131 8139 3137 8147 3164 8134
      3157 8121 3154 8131 3153 8129 3154 8126
      3149 8130 3154 8124 3153 8122 3152 8122
      3155 8120 3153 8117 3137 8129 3133 8127
      3132 8130 3129 8129
TIME...MOT...LOC 2037Z 274DEG 13KT 3143 8126

The radar

The Charleston,SC radar (KCLX), 97 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Evans

When
September 11, 4:05 PM EST to 4:06 PM EST
Where
Evans County, 3 mi SSW of Daisy
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.110, -81.850

The Evans county Emergency Manager conducted a damage survey and found an old barn was blown over and several 3 to 4 inch diameter tree limbs from pecan trees were knocked down. All the damage was positioned lying in the same direction, and as a result it was determined that the damage was due to straight line winds from a thunderstorm downburst. The damage observed was consistent with wind speeds near 65 mph. Several trees were also reported down in sporadic locations within 1 mile of this location.

Hail, Evans

When
September 12, 12:05 AM EST to 12:06 AM EST
Where
Evans County, 0.69 mi S of Daisy
Measured
0.88 in hail
Reported by
Public
Coordinates
32.140, -81.830

The public reported nickel size hail and gusty winds, 1 mile south of Daisy, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254714, 254713.